Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 548, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 6, 2004, 6:23 AM CDT for Garvin County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 6:23 AM CDT (11:23 UTC)
- Expired
- Jul 6, 2004, 7:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Garvin County, OK
The radar
The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 061123 SVROKC OKC049-061215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 623 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARVIN COUNTY IN SOUTHERN OKLAHOMA * UNTIL 715 AM CDT * AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES WEST OF MAYSVILLE...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE ELMORE CITY...FOSTER... MAYSVILLE...PAULS VALLEY AND PERNELL THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 70 AND 78. HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY. LAT...LON 3487 9756 3476 9767 3453 9754 3477 9713 $$ CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:04 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 4:04 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 405 AM CDT TUE JUL 6 2004 .DISCUSSION... SEVERE MCS THAT PRODUCED 80+ WINDS ACROSS NORTHWEST OKLAHOMA EARLIER HAS BEEN TRENDING DOWN OVER THE PAST HOUR OR SO BUT STILL CAPABLE OF 60 MPH WINDS OVER NEXT FEW HOURS. 6Z ETA HAS SOMEWHAT OF A HANDLE ON COMPLEX BUT ABOUT 3 HOURS BEHIND ON POSITION OF OUTFLOW. UNSURE ON POSITION OF OUTFLOW FOR ADDITIONAL STORMS ACROSS SOUTHERN PARTS OF AREA LATER THIS AFTERNOON OR SYNOPTIC FRONT FARTHER NORTH. FOR NOW WILL HAVE HIGHEST POPS LATER TODAY AND TONIGHT ACROSS SOUTHERN THIRD BUT CONFIDENCE IN THIS IS RATHER LOW. APPEARS THAT WEDNESDAY MAY BE RELATIVELY QUIET BEFORE ADDITIONAL STORMS FORM OVERNIGHT WEDNESDAY IN NORTHWEST FLOW ALOFT. FOR THURSDAY INTO MONDAY/TUESDAY WILL CONTINUE DRY FORECAST AS UPPER RIDGE WILL BUILD ACROSS THE AREA DURING THIS TIME AND MAIN WESTERLY FLOW WILL BE TO OUR NORTH. WEAKNESS IN RIDGE DURING THE EARLY PART OF EXTENDED MAY BE ENOUGH FOR ISOLATED AFTERNOON TS...BUT WILL LEAVE OUT OF WX GRIDS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 86 67 89 71 / 90 30 10 20 HOBART OK 88 67 92 71 / 90 20 10 20 WICHITA FALLS TX 90 70 93 72 / 60 50 20 20 GAGE OK 84 63 88 69 / 20 20 10 20 PONCA CITY OK 85 64 86 70 / 70 20 10 20 DURANT OK 88 72 90 73 / 70 60 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...SEVERE THUNDERSTORM WATCH UNTIL 9AM... TX...NONE. && 6
Hazardous weather outlook, Jul 5, 11:50 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT MON JUL 5 2004
OKZ004>048-050>052-TXZ083>090-061200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN AND WESTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM CUSHING TO EL
RENO TO HOLLIS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. SEVERE WEATHER POTENTIAL
ACROSS NORTHERN OKLAHOMA WILL INCREASE WELL AFTER MIDNIGHT INTO
EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
BEGINNING LATE THIS AFTERNOON AND POSSIBLY EXTENDING WELL INTO THE
NIGHT.
DISCUSSION...
AFTERNOON HEATING WILL RESULT IN VERY UNSTABLE CONDITIONS BY LATE
AFTERNOON...WITH CAPE VALUES FORECAST TO EXCEED 3000 OVER NORTHWEST
OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6
PM...MOST LIKELY IN THE VICINITY OF A NEARLY STATIONARY FRONT THAT
IS EXPECTED TO LIE ACROSS NORTHWEST OKLAHOMA. OTHER THUNDERSTORMS
MAY DEVELOP SOUTHWARD INTO PARTS OF FAR SOUTHWEST OKLAHOMA...EAST OF
A DRY LINE EXPECTED TO LIE NORTH TO SOUTH ACROSS WEST TEXAS. THE
COMBINATION OF STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
PROFILES WILL RESULT IN THE LIKELIHOOD OF A FEW OF THESE STORMS
BECOMING SEVERE...AND THE POSSIBILITY OF A FEW SUPERCELLS. VERY
LARGE HAIL...POSSIBLY LARGER THAN GOLFBALLS...WILL BE POSSIBLE ALONG
WITH DAMAGING THUNDERSTORM WINDS.
A FAIRLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF
THE NORTHERN ROCKIES THIS AFTERNOON. OTHER THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS DISTURBANCE OVER THE CENTRAL HIGH
PLAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL LIKELY DEVELOP
INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEASTWARD OVERNIGHT AND
MAY AFFECT PARTS OF NORTHERN OKLAHOMA WELL AFTER MIDNIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THESE STORMS... ALTHOUGH LARGE
HAIL ALSO WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN IN THE FORECAST ON TUESDAY AND WEDNESDAY
AS A COLD FRONT MOVES INTO THE AREA. SOME OF THESE STORMS MAY BE
SEVERE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24In the hours before
Local storm report, Jul 6, 2:42 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 1 SSW CHEROKEE 36.74N 98.36W
07/06/2004 59 MPH ALFALFA OK MESONET
OKLAHOMA MESONET
0215 AM TSTM WND GST 6 SE MUTUAL 36.17N 99.09W
07/06/2004 62 MPH WOODWARD OK MESONET
&&
DEWLocal storm report, Jul 6, 3:04 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST QUINLAN 36.45N 99.05W
07/06/2004 60 MPH WOODWARD OK TRAINED SPOTTER
0230 AM TSTM WND GST 1 SSW CHEROKEE 36.74N 98.36W
07/06/2004 62 MPH ALFALFA OK MESONET
OKLAHOMA MESONET
0235 AM TSTM WND GST 1 SSW CHEROKEE 36.74N 98.36W
07/06/2004 65 MPH ALFALFA OK MESONET
OKLAHOMA MESONET
&&
DEWSpecial weather statement, Jul 6, 3:19 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 319 AM CDT TUE JUL 6 2004 OKZ020-022>029-060830- CADDO OK-CANADIAN OK-CLEVELAND OK-GRADY OK-LINCOLN OK-MCCLAIN OK-OKLAHOMA OK-PAYNE OK-WASHITA OK- 319 AM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN... CLEVELAND...GRADY...LINCOLN...MCCLAIN...OKLAHOMA...PAYNE AND WASHITA COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM JUST WEST OF BLACKWELL...TO KINGFISHER...TO JUST NORTH OF WEATHERFORD AT 319 AM ...MOVING SOUTHEAST AT 35 MPH. IF THE LINE MAINTAINS STRENGTH...WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. PEOPLE IN CADDO...CANADIAN...CLEVELAND...GRADY...LINCOLN...MCCLAIN... OKLAHOMA...PAYNE AND WASHITA COUNTIES...INCLUDING THE CITIES OF CHICKASHA...EDMOND...EL RENO...NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Local storm report, Jul 6, 3:39 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST 1 SW MEDFORD 36.80N 97.75W
07/06/2004 60 MPH GRANT OK MESONET
0305 AM TSTM WND GST 1 SW MEDFORD 36.80N 97.75W
07/06/2004 60 MPH GRANT OK MESONET
&&
11Special weather statement, Jul 6, 3:59 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 359 AM CDT TUE JUL 6 2004 OKZ021>023-026>030-034-035-038-060930- BECKHAM OK-CADDO OK-CLEVELAND OK-COMANCHE OK-GRADY OK-GREER OK-KIOWA OK-LINCOLN OK-MCCLAIN OK-POTTAWATOMIE OK-WASHITA OK- 359 AM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CADDO... CLEVELAND...COMANCHE...GRADY...GREER...KIOWA...LINCOLN...MCCLAIN... POTTAWATOMIE AND WASHITA COUNTIES. A GUST FRONT JUST AHEAD OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR STILLWATER...TO NORTHWEST OKLAHOMA CITY...TO NORTH OF HOBART. MOVEMENT IS SOUTHEAST AT 35 MPH. IF THE STORMS MAINTAIN STRENGTH...WIND GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE. PEOPLE IN BECKHAM...CADDO...CLEVELAND...COMANCHE...GRADY...GREER... KIOWA...LINCOLN...MCCLAIN...POTTAWATOMIE AND WASHITA COUNTIES... INCLUDING THE CITIES OF CHICKASHA...HOBART...NORMAN AND SHAWNEE... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Local storm report, Jul 6, 6:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0549 AM TSTM WND GST LAWTON 34.60N 98.42W
07/06/2004 58 MPH COMANCHE OK OFFICIAL NWS OBS
REPORTED BY LAWTON ASOS.
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:11 PM CDT | Flash Flood Warning | OUN | Garfield, Logan, Noble | 4 hr |
| Jul 5, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 64 min |
| Jul 5, 8:25 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 65 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 5, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 61 min |
| Jul 5, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 5, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Jul 5, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Jul 5, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 64 min |
| Jul 5, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Jul 5, 11:08 PM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| Jul 5, 11:27 PM CDT | Flash Flood Warning | OUN | Woods | 3 hr |
| Jul 5, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 63 min |
| Jul 5, 11:59 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 61 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| Jul 6, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woods, Woodward | 52 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 34 min |
| Jul 6, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 36 min |
| Jul 6, 1:41 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Dewey, Ellis, Major, Woods, Woodward | 64 min |
| Jul 6, 1:46 AM CDT | Flash Flood Warning | OUN | Alfalfa, Woods | 3 hr |
| Jul 6, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 81 min |
| Jul 6, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Kingfisher, Major | 39 min |
| Jul 6, 3:15 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Logan | 45 min |
| Jul 6, 3:25 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 50 min |
| Jul 6, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 47 min |
| Jul 6, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma, Payne | 48 min |
| Jul 6, 5:24 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Jul 6, 6:06 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.